Alert archive / Indiana / Wind Chill Advisories in 2018

Wind Chill Advisory 4, NWS Indianapolis, IN

January 5, 201831 counties in Indiana

NWS Indianapolis, IN issued this wind chill advisory at Jan 5, 2018, 3:59 PM EST for 31 counties in Indiana. It took effect at Jan 5, 2018, 8:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2018, 3:59 PM EST (20:59 UTC)
In effect from
Jan 5, 2018, 8:00 PM EST
Expired
Jan 6, 2018, 11:00 AM EST
In force
15 hr
Issued by
NWS Indianapolis, IN
All 31 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 16 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS43 KIND 052059
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
359 PM EST Fri Jan 5 2018


INZ021-028>031-035>049-051>057-062>065-060500-
/O.NEW.KIND.WC.Y.0004.180106T0100Z-180106T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, and Columbus
359 PM EST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EST SATURDAY...

* WHAT...Very cold wind chills expected and some areas may see
  wind chills as cold approaching 25 below. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 25 below 
  zero.

* WHERE...All areas along and north of a Terre Haute to
  Bloomington to Green Castle line.

* WHEN...From 8 PM this evening to 11 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
3 follow-up statements
889 
WWUS43 KIND 052304 CCA
WSWIND

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Indianapolis IN
604 PM EST Fri Jan 5 2018


INZ021-028>031-035>049-051>057-062>065-060500-
/O.COR.KIND.WC.Y.0004.180106T0100Z-180106T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, and Columbus
604 PM EST Fri Jan 5 2018

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EST SATURDAY...

* WHAT...Expect wind chills to range from 10 below zero to nearly
  25 below zero. The cold wind chills will cause frostbite in as 
  little as 30 minutes to exposed skin. 

* WHERE...All areas along and north of a Terre Haute to
  Bloomington to Greensburg line.

* WHEN...From 8 PM this evening to 11 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

Corrected wording and location description
571 
WWUS43 KIND 060234
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
934 PM EST Fri Jan 5 2018

INZ021-028>031-035>049-051>057-062>065-061045-
/O.CON.KIND.WC.Y.0004.000000T0000Z-180106T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, and Columbus
934 PM EST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to near 25 below
  zero.

* WHERE...Areas of central Indiana north of a Terre Haute to
  Bloomington to Greensburg line.

* WHEN...Until 11 AM EST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind
031 
WWUS43 KIND 060847
WSWIND

URGENT - WINTER WEATHER MESSAGE
National Weather Service Indianapolis IN
347 AM EST Sat Jan 6 2018

INZ021-028>031-035>049-051>057-062>065-061600-
/O.CON.KIND.WC.Y.0004.000000T0000Z-180106T1600Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Lafayette, Frankfort, Kokomo, 
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, 
Shelbyville, Bloomington, and Columbus
347 AM EST Sat Jan 6 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of central, east central, north central, 
  south central and west central Indiana.

* WHEN...Until 11 AM EST this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/ind

Ryan

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this wind chill advisory went out at Jan 5, 3:45 PM EST, 14 minutes earlier.

Area forecast discussion, Jan 5, 3:45 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
345 PM EST Fri Jan 5 2018

.UPDATE...
Synopsis...Near Term and Short Term sections have been updated
below.

&&

.SYNOPSIS...
Issued at 345 PM EST Fri Jan 5 2018

Bitterly cold temperatures and dry weather will occur through
Saturday as an arctic high pressure system over the upper midwest
moves southeast across Indiana.

A strong upper trough over the eastern great lakes and New England
will move on to the east causing our upper flow to become more zonal
which in turn will allow our temperatures to moderate.  An area of
low pressure moving across the southern U.S. will bring a mixed
bag of precipitation to Indiana late Sunday into Monday.

A cold front will move our way late next week producing a chance
of rain Thursday and a chance of snow Friday.

&&

.NEAR TERM /Tonight and Saturday/...
Issued at 345 PM EST Fri Jan 5 2018

Another bitterly cold night will occur across central Indiana
tonight as Arctic high pressure drifts southeast towards Indiana.
Temperatures last night ranged from 15 below at Lafayette to 5 to
10 below over most other sections except near zero in the south.
A few late effect clouds may remain over northeast sections...but
clear skies and lighter winds will be the rule tonight.  This will
allow for very good radiational cooling and even though winds will
be lighter all but the far south should reach wind chill advisory
tonight.

Will issue a wind chill advisory for all areas along and north of a
Terre Haute to Bloomington to Green Castle.   Saturday will be
mostly sunny and cold as high pressure moves southeast across
Indiana.  Concerning temperatures used a blend of last nights lows
and Consall.  Temperatures saturday may be a degree or two warmer
than today as weak warm advection develops late.

&&

.SHORT TERM /Saturday night through Monday/...
Issued at 345 PM EST Fri Jan 5 2018

Forecast challenges focus on moderating temperatures initially..then
shift to a complex system as moisture advects into the region ahead
of an approaching cold front for late weekend set to bring
potentially several precip types.

Model consensus present indicates the amplified upper trough over
the northeast U.S. will finally move out causing our upper flow to
become more zonal.  Meanwhile an upper disturbance and area of low
pressure will move east across the deep south and moisture will
advect north late Sunday into central Indiana.

The precipitation will start out as snow over northern and central
sections and freezing rain in the south.  Temperatures will warm up
slowly overnight...however I believe that superblend is too
quick...so used a mix of ConsAll...ConsRaw and Nam for hourly
temperatures.   The ground will also be very cold from the recent
bitter cold weather and areas that warm up above freezing may still
receive freezing rain. Models indicate a gradual change over first
to freezing rain and then rain...but this may not happen until
midday Monday.   Expect total snow amounts from up to 2 inches over
northern sections to very light south.   Could see light ice
accumulations...especially south.

All of the precipitation will end late Monday as a cold front moves
on to the southeast.

&&

.LONG TERM /Monday Night through Friday/...
Issued at 220 PM EST Fri Jan 5 2018

Main focus for the short term will be on temperatures and timing,
coverage and type of precipitation as a southern system is expected
to merge with another arctic one mid to late next week.

Models are similar in moving a merger of an arctic front and
southern system across central Indiana next Thursday night. Decent
warm air advection in the wake of the departed high and merging
frontal system should allow for good isentropic lift ahead of the
front by Wednesday night or Thursday. Thus, should see coverage
increasing starting overnight Wednesday night with high pops looking
good Thursday and Thursday night and lingering pops Friday in the
wake of the front but ahead of the upper system. Initially rain will
be the threat ahead of the front, a but a changeover is expected in
its wake Thursday night. Will keep an eye on timing, but for the
models are too far our considering it being days 6 and 7.

With the decent model agreement, will accept blend temperatures as
well with the warm advection supporting highs in the 40s and 50s by
next Wednesday and the modified arctic front supporting highs only
in the 30s by next Friday.

&&

.AVIATION /Discussion for 052100Z IND TAF Update/...
Issued at 322 PM EST Fri Jan 5 2018

NO  changes needed to the TAF> Issued at 1130 AM EST Fri Jan 5 2018

Good confidence in VFR conditions with only passing cirrus under
surface high pressure.

Winds will be northwest less than 10 knots through 23z and the
variable 5 knots or less.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 8 PM this evening to 11 AM EST Saturday for
INZ021-028>031-035>049-051>057-062>065.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...MK
AVIATION...MK
Hazardous weather outlook, Jan 5, 11:41 AM EST, 4 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1141 AM EST Fri Jan 5 2018

INZ021-028>031-035>049-051>057-060>065-067>072-061100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
1141 AM EST Fri Jan 5 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Outlook: Bitterly cold wind chills.

Hazards: Wind chill values as low as -15 to -25 degrees.

Timing...Coldest wind chills will occur after dark.

Discussion: The bitterly cold weather will continue as Canadian
high pressure expands over the Ohio Valley.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Dangerously cold weather will continue through Saturday
night. Wind chills of -25 to -15 are possible Saturday morning.
Low pressure will track through the lower Mississippi Valley by late
weekend..bringing the potential for a wintry mix of precipitation
including snow and freezing rain Sunday into Monday.

Discussion: Arctic high pressure will remain in place through
Saturday night. Then, a low pressure system will bring a wintry mix
of precipitation for Sunday and Monday. Precipitation type and
amounts remain low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

Wind Chill Advisories in Indiana, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.